Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 132, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 4, 2014, 5:24 PM CDT for Jackson County, Trempealeau County, Wisconsin. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2014, 5:24 PM CDT (22:24 UTC)
- Expired
- Sep 4, 2014, 5:57 PM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jackson County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 47 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:38 PM CDT | HAIL 0.5 | 1 E Blair, WI | |
| Sep 4, 5:45 PM CDT | HAIL 0.75 | 1 Nw Blair, WI | DELAYED REPORT. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2001 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
099
WUUS53 KARX 042224
SVRARX
WIC053-121-042315-
/O.NEW.KARX.SV.W.0132.140904T2224Z-140904T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL WISCONSIN...
CENTRAL TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 615 PM CDT
* AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARCADIA...
MOVING EAST AT 30 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BLAIR AROUND 545 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
FRANKLIN...ETTRICK...MELROSE...TAYLOR AND SQUARE BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4412 9098 4420 9156 4423 9155 4423 9154
4424 9154 4425 9153 4434 9146 4436 9094
TIME...MOT...LOC 2223Z 270DEG 26KT 4424 9141
HAIL...1.25IN
WIND...60MPH
$$
AJ3 follow-up statements
541
WWUS53 KARX 042236
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
536 PM CDT THU SEP 4 2014
WIC053-121-042315-
/O.CON.KARX.SV.W.0132.000000T0000Z-140904T2315Z/
JACKSON WI-TREMPEALEAU WI-
536 PM CDT THU SEP 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN JACKSON AND EAST CENTRAL TREMPEALEAU COUNTIES...
AT 535 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLAIR...OR 8
MILES SOUTH OF WHITEHALL...MOVING EAST AT 30 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
BLAIR AROUND 545 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
FRANKLIN...ETTRICK...MELROSE...TAYLOR AND SQUARE BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH
AS AN INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4412 9098 4420 9141 4422 9144 4424 9145
4425 9144 4427 9143 4434 9135 4436 9094
TIME...MOT...LOC 2235Z 270DEG 26KT 4424 9128
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
AJ905
WWUS53 KARX 042250
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
550 PM CDT THU SEP 4 2014
WIC121-042300-
/O.CAN.KARX.SV.W.0132.000000T0000Z-140904T2315Z/
TREMPEALEAU WI-
550 PM CDT THU SEP 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TREMPEALEAU
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4425 9096 4425 9114 4427 9116 4435 9116
4436 9094
TIME...MOT...LOC 2250Z 264DEG 28KT 4428 9108
$$
WIC053-042315-
/O.CON.KARX.SV.W.0132.000000T0000Z-140904T2315Z/
JACKSON WI-
550 PM CDT THU SEP 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WEST CENTRAL JACKSON COUNTY...
AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BLAIR...OR 11 MILES WEST OF BLACK RIVER FALLS...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL JACKSON COUNTY...INCLUDING THE FOLLOWING LOCATIONS...TAYLOR
AND DISCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4425 9096 4425 9114 4427 9116 4435 9116
4436 9094
TIME...MOT...LOC 2250Z 264DEG 28KT 4428 9108
HAIL...0.75IN
WIND...60MPH
$$
AJ917
WWUS53 KARX 042257
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT THU SEP 4 2014
WIC053-042307-
/O.CAN.KARX.SV.W.0132.000000T0000Z-140904T2315Z/
JACKSON WI-
557 PM CDT THU SEP 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4425 9096 4425 9114 4427 9116 4435 9116
4436 9094
TIME...MOT...LOC 2253Z 270DEG 26KT 4428 9101
$$
AJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:27 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 4, 3:27 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 327 PM CDT THU SEP 4 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 327 PM CDT THU SEP 4 2014 MAIN FORECAST CONCERNS ARE ON THE POTENTIAL FOR SEVERE THUNDERSTORMS. LATEST SURFACE ANALYSIS PLACED LOW PRESSURE OVER CENTRAL MINNESOTA...EDGING EAST. A COLD FRONT EXTENDED SOUTHWARD INTO WESTERN IOWA WHILE A WARM FRONT WAS POSITIONED NEAR THE INTERSTATE 94 CORRIDOR IN EAST CENTRAL MINNESOTA THROUGH WESTERN WISCONSIN. EXTENSIVE CLOUD COVER OVER MUCH OF THE FORECAST AREA WAS HELPING TO HOLD TEMPERATURES DOWN A BIT. SHOWERS AND STORMS ARE DEVELOPING ACROSS AREAS NORTH OF INTERSTATE 90 DESPITE A FAIRLY STOUT CAP IN PLACE. FORECAST SOUNDINGS ARE INDICATING 750 MB TEMPERATURES HOVERING RIGHT AROUND 15 C. SOUNDINGS SUGGEST THIS CAP WILL WEAKEN AS A SHORTWAVE APPROACHES FROM NEBRASKA/SOUTH DAKOTA THIS AFTERNOON INTO THIS EVENING JUST AS THE COLD FRONT IS MAKING ITS WAY INTO NORTHWESTERN SECTIONS OF THE FORECAST AREA. MESOSCALE MODELS ARE FIRING SHOWERS AND STORMS ALONG AND BEHIND THE FRONT THIS EVENING. IF THIS SCENARIO PLAYS OUT...THE MAIN THREATS FROM THE STORMS WOULD BE LARGE HAIL AND HEAVY RAINFALL. WE SHOULD SEE A BAND OF SHOWERS AND STORMS DEVELOP RIGHT OVER THE FORECAST AREA THIS EVENING THEN THIS BAND WILL GRADUALLY PUSH SOUTHEAST DURING THE OVERNIGHT HOURS AS THE FRONT SAGS SOUTHWARD. MUCH COOLER AIR PUSHES INTO THE FORECAST AREA IN THE WAKE OF THE FRONT TONIGHT INTO FRIDAY WITH 850 MB TEMPS GOING FROM 25 C THIS AFTERNOON TO AROUND 10 C BY FRIDAY AFTERNOON. A VERY COMFORTABLE DAY IS IN STORE FOR THE REGION ON FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. PLAN PARTLY SUNNY SKIES ACROSS THE REGION WITH HIGHS RANGING FROM THE MID 60 TO LOWER 70S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 327 PM CDT THU SEP 4 2014 HIGH PRESSURE REMAINS IN CONTROL FRIDAY NIGHT INTO SUNDAY AS THE REGION REMAINS IN A COOL NORTHWEST FLOW REGIME. WITH THE RIDGE AXIS NEARBY PROVIDING LIGHT AND VARIABLE WINDS FROM THE SURFACE THROUGH 2 KFT MAY SET THE STAGE FOR AREAS OF FOG LATE SATURDAY NIGHT INTO SUNDAY MORNING. HAVE INCLUDED PATCHY FOG ALONG RIVER VALLEY LOCATIONS AND OVER CENTRAL WISCONSIN DURING THIS TIMEFRAME. THE NEXT CHANCE FOR SHOWERS AND STORMS ACROSS THE REGION ARRIVES ON MONDAY AS FLOW ALOFT TURNS MORE ZONAL AND A SHORTWAVE TROUGH MOVES IN FROM THE PLAINS. TEMPERATURES WILL REMAIN SEASONABLY COOL THROUGH THE PERIOD WITH HIGHS MAINLY IN THE 70S. A MORE UNSETTLED PATTERN IS EXPECTED TO DEVELOP NEXT WEEK AND WILL REMAIN OVER THE REGION THROUGH THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1230 PM CDT THU SEP 4 2014 STRONG CAP IN THE 800-700 MB LAYER WORKS ACROSS THE AREA THIS AFTERNOON INTO THE EVENING...AND LOOKS TO BE A STRONG ENOUGH INHIBITOR TO PREVENT CONVECTION. SOME MVFR CIGS CURRENTLY ASSOCIATED POST AN OUTFLOW BOUNDARY SINKING SOUTH ACROSS KRST/KLSE...MORE AMPLE COVERAGE NEAR KLSE. WITH THE INVERSION EXPECTED TO HOLD THROUGH THE AFTERNOON...THE MVFR CLOUDS COULD FOLLOW SUIT. WILL HOLD SOME MVFR CIGS THROUGH AT LEAST MID AFTERNOON - BUT COULD BE NEEDED LONGER. MESO MODELS PROVIDING A VARIETY OF SOLUTIONS ON WHERE/WHEN CONVECTION COULD REFIRE THIS AFTERNOON AND EVENING. CONFIDENCE LOWER AS A RESULT. THAT SAID...GOING TO PUT FAITH IN THE STRONG LOW LEVEL WARMING/CAP WHICH WILL NEED AN APPROACHING COLD FRONT TO THE WEST TO PROVIDE A SHOWER/STORM THREAT. SOMEWHERE IN THE 02-04Z TIME FRAME LOOKS TO BE THE MOST FAVORABLE TIME FOR PRECIPITATION. ANTICIPATE CHANGES TO THE FORECAST AS THE CONVECTIVE TIMING/COVERAGE BECOMES CLEARER. CLOUDS LIKELY TO HANG AROUND POST FRONT THROUGH FRI MORNING...BUT APPEAR TO BE THE MID/UPPER LEVEL VARIETY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION.....RIECK
Hazardous weather outlook, Sep 4, 11:16 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1116 AM CDT THU SEP 4 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-051000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1116 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE AFTERNOON INTO THE EVENING. DAMAGING WINDS...HEAVY RAINFALL AND LARGE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED.
In the hours before
Local storm report, Sep 4, 11:29 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1129 AM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM TSTM WND DMG GILMAN 45.17N 90.81W
09/04/2014 TAYLOR WI EMERGENCY MNGR
TREES BLOWN DOWN
1019 AM TSTM WND DMG 4 W MEDFORD 45.14N 90.43W
09/04/2014 TAYLOR WI EMERGENCY MNGR
TREES WERE BLOWN DOWN ALONG COUNTY ROAD O
&&
SHEASpecial weather statement, Sep 4, 1:48 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
148 PM CDT THU SEP 4 2014
WIZ017-029-042000-
CLARK-TAYLOR-
148 PM CDT THU SEP 4 2014
...THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTHWEST WISCONSIN...
AT 145 PM...LINE OF THUNDERSTORMS HAD DEVELOPED BETWEEN MEDFORD
WISCONSIN AND THE TWIN CITIES. THE STORMS WERE MOVING EAST AT 50 MPH
AND WERE PRODUCING VERY HEAVY RAIN AND LIGHTNING.
AS THEY CONTINUE TO GROW THIS AFTERNOON...THEY COULD PRODUCE HAIL
AND LOCALIZED FLOODING. IF YOU NOTICE WATER OVER THE ROAD...FIND A
DIFFERENT ROUTE.
STORMS WILL IMPACT THE COMMUNITIES OF MEDFORD...LUBLIN...OWEN...
WITHEE...STETSONVILLE AND THORP THROUGH 3PM.
LAT...LON 4529 9005 4512 9004 4512 9020 4503 9020
4503 9031 4489 9032 4489 9092 4531 9092
TIME...MOT...LOC 1845Z 264DEG 43KT 4508 9075
SHEASpecial weather statement, Sep 4, 2:48 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT THU SEP 4 2014
WIZ017-029-042115-
CLARK-TAYLOR-
248 PM CDT THU SEP 4 2014
...THUNDERSTORMS CONTINUE TO DROP HEAVY RAINS BETWEEN EAU CLAIRE AND
WAUSAU...
AT MID AFTERNOON...A LINE OF THUNDERSTORMS EXTENDED ALONG AND NEAR
HIGHWAY 29 IN NORTH CENTRAL WISCONSIN PRODUCING HEAVY RAIN AND
OCCASIONAL LIGHTNING.
WHILE SOME STORMS COULD GROW IN SIZE AND PRODUCE HAIL OR GUSTY
WINDS...THE MAIN THREATS APPEAR TO BE HEAVY RAIN AND ASSOCIATED
FLOODING POSSIBILITIES. SMALL STREAM FLOODING IS POSSIBLE AS THIS
HEAVY RAIN CONTINUES TO TRACK OVER THE SAME AREA THIS AFTERNOON.
HIGHWAY 29...ALONG WITH THE COMMUNITIES OF THORP...LUBLIN...
OWEN...WITHEE...STETSONVILLE AND ABBOTSFORD ARE IN THE PATH OF THESE
STORMS AND AT HIGHEST RISK OF FLOODING PROBLEMS.
IF YOU OBSERVE WATER OVER ROADS...FIND A DIFFERENT ROUTE. NEVER
CROSS THROUGH FLOODED STRETCHES OF HIGHWAY.
LAT...LON 4512 9005 4512 9020 4503 9020 4503 9031
4490 9032 4488 9092 4517 9092 4522 9004
TIME...MOT...LOC 1944Z 267DEG 50KT 4505 9043
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 9:09 PM CDT | Special Weather Statement | ARX | Clark, Taylor | 81 min |
| Sep 3, 9:40 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 74 min |
| Sep 3, 11:36 PM CDT | Special Weather Statement | ARX | Clark | 54 min |
| Sep 4, 8:53 AM CDT | Special Weather Statement | ARX | Taylor | 82 min |
| Sep 4, 9:28 AM CDT | Severe Thunderstorm Warning | ARX | Taylor | 47 min |
| Sep 4, 10:09 AM CDT | Severe Thunderstorm Warning | ARX | Taylor | 36 min |
| Sep 4, 1:48 PM CDT | Special Weather Statement | ARX | Taylor | 72 min |
| Sep 4, 2:48 PM CDT | Special Weather Statement | ARX | Taylor | 87 min |
| Sep 4, 2:59 PM CDT | Areal Flood Advisory | ARX | Clark, Taylor | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.